MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION WALLFLEX ESOPHAGEAL; PROSTHESIS, ESOPHAGEAL

BOSTON SCIENTIFIC CORPORATION WALLFLEX ESOPHAGEAL; PROSTHESIS, ESOPHAGEAL
Model Number M00516730
Medical Device Problem Codes Detachment of Device or Device Component (2907); Difficult to Advance (2920)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/03/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Block h6: imdrf device code a0501 captures the reportable event of tip detached.
 
Event or Problem Description
It was reported to boston scientific corporation that a wallflex esophageal fully covered stent was used to treat an anastomotic leak in the esophagus, mid-distal at the anastomotic site during an esophagogastroduodenoscopy (egd) with esophageal stent placement procedure performed on (b)(6) 2024.A portion of the patient's anatomy was tortuous, although not severely, and was not dilated prior to stent placement.During the procedure, the physician encountered resistance while advancing the device over the guidewire.Fluoroscopy revealed that the distal tip had detach from the delivery system.Consequently, the stent was removed, and the detached tip was also successfully removed using retrieval forceps.The procedure was completed with another of the same device.There were no patient complications reported as a result of this event.
 
Additional Manufacturer Narrative
Block h6: imdrf device code a0501 captures the reportable event of tip detached.Block h11: a wallflex esophageal fully covered stent was returned for analysis.The stent was returned fully covered and undeployed, and the tip was not returned; it was detached.Visual examination of the returned delivery system found the outer sheath kinked.Functional examination was performed, and the guidewire could advance without any problems.No other damages were noted to the stent and the delivery system.Product analysis confirmed the reported event of tip detached as the tip was not returned, it was detached.Functional inspection confirmed the guidewire could advance without any issues/problems.Taking all available information into consideration, the overall root cause of the reported event is manufacturing deficiency in (b)(6) 2024, boston scientific initiated a non-conforming events prevention (ncep) investigation to further analyze an increase in "tip detachment of device or device component" complaints associated with the wallflex esophageal stents product family.The investigation found that the observed increase in complaints included devices manufactured from (b)(6) 2023 through (b)(6) 2024.A comprehensive review of the manufacturing process was conducted as part of the investigation to determine if factors within the manufacturing process (i.E., process changes, maintenance routines, calibration activity, materials, personnel, environment, and manufacturing work instructions) could have contributed to overall tip adhesion performance.Although a definitive root cause was not identified, overall manufacturing variation was reduced by modifying maintenance routines associated with process inputs (pad change in tip bond fixture), implementing a material change (glue), and reinforcing training/review of manufacturing work instructions.As a result of this investigation, boston scientific placed a ship hold on all impacted wallflex esophageal stent system products manufactured from (b)(6) 2023 through (b)(6) 2024.Boston scientific also initiated a voluntary medical device removal of impacted batches (i.E., products manufactured between (b)(6) 2023 and (b)(6) 2024) of the wallflex esophageal stent system in (b)(6) 2024 (boston scientific ref.(b)(4)).A corrective and preventative action (capa) investigation has been opened to further investigate these events and determine if additional corrective actions are warranted to further enhance/optimize product performance.This investigation is currently in process.
 
Event or Problem Description

Brand Name
WALLFLEX ESOPHAGEAL
Common Device Name
PROSTHESIS, ESOPHAGEAL
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
ballybrit business park
galway
EI  
Manufacturer Contact
carole morley
300 boston scientific way
marlborough, MA 01752
5086834015
MDR Report Key19868399
Report Number3005099803-2024-03410
Device Sequence Number15110049
Product Code ESW
UDI-Device Identifier08714729778066
UDI-Public08714729778066
Combination Product (Y/N)N
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
K091510
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Nurse
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 10/03/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/16/2025
Device Model NumberM00516730
Device Catalogue Number1673
Device Lot Number0033064555
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/04/2024
Supplement Date Received by Manufacturer09/05/2024
Initial Report FDA Received Date07/30/2024
Supplement Report FDA Received Date10/03/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/15/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
97244619-FA
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale